Beta blockers and weight

I'm a bit in shock at the moment 😯😯

After a couple of incidents this summer of severe shortness of breath, my doctor did an ECG and blood test, then referred me to a cardiologist.

Fast forward two weeks and on Friday, after 5 hours of tests at our local hospital, I've been diagnosed with Unstable Angina and prescribed beta blockers. I'm a bit in shock as I realise this is quite serious (although in my case it's probably heridatary, my dad died of heart disease in 1980 age 59)

Whilst I'm hopeful the medication will keep the condition at bay, I'm also worried I might gain weight, which I worked so hard to lose !!

Does anyone out there have any experience of this?

Last edited by

24 Replies

oldest β€’ newest
  • No I don't have experience but I just wanted to send you a ((hug)) xx

  • Ahhh thank you x

  • I don't personally have experience of this but a friend of mine did and she was allowed to do exercise only she did it with the advice of her surgery nurse who supported her and she gradually built up what she could do, the british heart foundation also have a brilliant website that gives good advice about where to get help and advice. hope this helps x

  • Thankyou, I'll take a look

  • I'm so sorry for your misfortune elliebath.

    My dad had two heart attacks by age 58 and my mum had type 2 diabetes, eventually she succumbed to heart failure. I have zero calcification. I did have a scare with sugar in my urine a few years ago, which is why I have a higher natural fat, low-glycaemic diet.

  • Thanks Concerned, sounds like you're looking after yourself and I'll try to do the same

  • Hi Elliebath

    Although all medication can have side effects, beta blockers don't usually give problems. You may have to watch out for some digestive issues but weight gain shouldn't be one of them.

  • Thanks Penel. Some people do claim to gain weight but I'm wondering if thats due to less exercise rather than the medication or diet

  • I don't have any experience of this but when my father in law had heart problems, we found there was a gym at our local hospital run by the British Heart Foundation and he was referred there so he could exercise under supervision. It was no easy option, believe me! Maybe your GP could advise you if there is a similar facility in your area?

    No wonder you feel shocked. You must be reeling! I don't have a heart problem but do know what it's like to be dealt with terrible news and have to live with a condition. It helped me to have a good cry and get it out of my system; have a good rant to get rid of the anger at the injustice of it all when I had been so good with my lifestyle, wallow in utter misery and despair for a while and then to come out fighting! It took me a few weeks to get to that stage!

    When you are feeling stronger, I am sure that with your GPs help you will find a diet and exercise plan that will get you through this without your weight going back on.

    Sending love and hugs x

  • Thankyou for your kind words, that's put tears in my eyes already!

  • Look after yourself X

  • You are such a positive person, I'm sure once you have time to come to terms with the shock of your diagnosis you will work things out and explore the various options available to you. Good luck. I know all the forum members will be wishing you well. You are one of those I recognise since joining the forum as always being ready with consolation or encouragement . Well, now it's our turn to do the same for you.

  • ..and thank you too @wa2un7 , very kind

  • I don't have any experience of this elliebath, but I would just like to wish you the very best of luck and I hope that it doesn't affect your weight loss :)

  • Thank you Rob 😊

  • Hi elliebath - unfortunately I have no experience in this either, but can only echo what the others have said and send you ((((hugs)))

    Best wishes and keep us posted 😘

  • *hugs* Im not sure about beta blockers and weight gain. You could go to a pharmacist and they will look up your meds in their big book, and tell you if weight gain is a signficant thing. If it is then they or a nurse can give you advice on how to manage it. When i was on an antidepressant that caused massive sugar cravings, i made sure i made a fruit salad before i took it at night, so when the cravings kicked in i could eat that. Theres ways and means to manage sideeffects.

    Wishing you well and sending positive vibes.

    Xx

  • That's a good tip, thank you

  • Sending hugs, I have no experience, I'm hoping there's support and advice so where to help, make the best if your future

  • No words of wisdom either I'm afraid, I just want to send you my best wishes 😊 Thankfully you have found an answer and a solution and hope you will learn to manage the situation. 😊 I'm sure being slim and healthy will be a positive 😊 Very best wishes xx

  • Can sympathise with your feelings, elliebath, and sending you a virtual hug! At least, with a diagnosis, you can do some research and get to work on it. I have a friend who has Syndrome X angina (I don't know what that is but I think she has naturally narrower blood vessels so has to watch her diet and do supervised exercise to stay fit.) She lives in Preston and attends something called Heartbeat once a week, where a bunch of them do circuit training and various exercises together which are approved by the docs. Don't know if there is something similar in your area, but might be worth finding out about. Good luck and keep us posted on how you are doing. :)

  • Thank you EVERYBODY, Ive had a look on the British Heart Foundation website , and Im also waiting for an appointment at my local Cardio Clinic , so I imagine both will offer some useful exercise and dietary advice.

  • Sending a hug too. If I was in your position I'd speak to as many people as possible, preferably professionals, to inform myself about the condition, meds, side effects, exercise limitations etc. And then make my own decisions based on that. Try to see this as devil you know - better than the devil you don't know. You're in the best possible position to keep yourself super healthy as you adapt to meds etc. Lots of luck and keep us informed :)

  • Thanks Ruth, will do 😊